Q. I have been on lithium for a good number of years. At my last visit to the pdoc on Wednesday I was put on dothiepin to help with the depression. I have been anxious, irritable, bitter, lethargic, feeling useless, guilty about doing things. On one hand I want to wave the white flag and give up but on the other hand I feel the need to go on the offensive with people- like I am looking for a fight and if I can not find one I will create one. I am not sure what this feeling should be called but I know that I am more than a little prone to it.
Is dothiepin a good drug to treat this and will it have any effect on the efficacy of the lithium ?
A. Honestly , I do not know if it will or will not help you. There are many reasons why it should help, but others why it will not or even make you worse. Ask your doctor why it was chosen, and what the time course of treatment and side effects are. It should not effect your lithium efficacy directly. But, if it makes you better, that is good, and a positive impact on the lithium. No change or worsening is not good, and thus the lithium may not appear to be working as well, when it is actually the dothiepin causing the problem.